Alert archive / South Carolina / Severe Thunderstorm Warnings in 2024

Severe Thunderstorm Warning 97, NWS Columbia, SC

July 15, 2024Lancaster County, South Carolina

NWS Columbia, SC issued this severe thunderstorm warning at Jul 15, 2024, 10:14 PM EDT for Lancaster County, South Carolina. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 15, 2024, 10:14 PM EDT (02:14 UTC)
Expired
Jul 15, 2024, 11:00 PM EDT
In force
46 min
Issued by
NWS Columbia, SC
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Lancaster County, SC

The radar

The Columbia radar (KCAE), 115 km from the middle of the area, began a volume at 02:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 2.2 hours before the alert went out and 152 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 00:00Z on 2024-07-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1260 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 00:00Z on 2024-07-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 1 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1260 J/kg
Mixed-layer CIN
-25 J/kg
Mixed-layer LCL
1787 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
1 m²/s²
0-3 km storm-relative helicity
23 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

830 
WUUS52 KCAE 160214
SVRCAE
SCC057-160300-
/O.NEW.KCAE.SV.W.0097.240716T0214Z-240716T0300Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Columbia SC
1014 PM EDT Mon Jul 15 2024

The National Weather Service in Columbia has issued a

* Severe Thunderstorm Warning for...
  Northwestern Lancaster County in central South Carolina...

* Until 1100 PM EDT.

* At 1014 PM EDT, a severe thunderstorm was located near Lesslie, or
  near Rock Hill, moving east at 20 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to trees and powerlines.

* Locations impacted include...
  Indian Land, Van Wyck, Carolina Commons Shopping Center, and
  Community of Almond Glen.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3507 8090 3493 8078 3486 8079 3485 8087
      3486 8088 3490 8088 3493 8086 3496 8087
      3501 8091 3503 8090 3505 8091
TIME...MOT...LOC 0214Z 258DEG 18KT 3494 8095 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

MG

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 15, 9:15 PM EDT, 59 minutes earlier.

Area forecast discussion, Jul 15, 9:15 PM EDT, 59 minutes before
Area Forecast Discussion
National Weather Service Columbia SC
915 PM EDT Mon Jul 15 2024

.SYNOPSIS...
Shower and thunderstorm chances increase during the mid-week
period as a trough sets up over the eastern US and a cold front
approaches from the north and west. This boundary is expected to
stall over the Southeastern US during the late week period
keeping increased rain chances in the forecast with a gradual
decrease in daytime temperatures expected through Friday.

&&

.NEAR TERM /THROUGH TONIGHT/...
Key Message(s):

- Another mild night.
- Isolated to scattered showers and thunderstorms overnight.

Earlier convection has produced plenty of outflows intermingling
across the forecast area, with some collisions bringing additional
scattered showers and storms. This activity is expected to
continue for several more hours before finally beginning to
dissipate after Midnight. Plenty of cloud cover around tonight
will help to keep lows above normal, with readings in the mid to
upper 70s still expected.

&&

.SHORT TERM /TUESDAY THROUGH WEDNESDAY NIGHT/...
Key Message(s):

- Shower and thunderstorm chances increase through the period
- Hot and humid conditions continue with the potential for another
Heat Advisory on Tuesday

Upper ridging builds over the Western CONUS during the short term
while trough begins to develop in response to this over the east.
Meanwhile, the Bermuda High will continue to advect moisture into
the region while a cold front slowly approaches from the north and
west on Wednesday. This will result in increasing shower and
thunderstorm chances, especially on Wednesday as the aforementioned
frontal boundary approaches. The lack of steering flow combined with
high moisture could result in areas of localized heavy rainfall and
potential hydrological issues due to slow moving and/or training
thunderstorms.

In terms of temperatures, Tuesday is expected to be another hot and
humid day. Will need to monitor for the possibility of heat products
again tomorrow. The primary forecast challenge for temperatures will
be the increased potential for showers and thunderstorms and whether
heat index values will meet or exceed criteria prior to convective
development. A slight cooling trend should then commence on
Wednesday will a lower likelihood for heat products.

&&

.LONG TERM /THURSDAY THROUGH MONDAY/...
Key Message(s):

- Scattered to numerous showers and thunderstorms expected each day
- Gradual cooling trend continues during the late week period

Upper trough continues to dig over the middle of the country during
the extended period while surface high pressure remains anchored
near Bermuda. Scattered to numerous showers and thunderstorms are
expected each day as the previously mentioned frontal boundary
stalls across the region. The front, combined with passing short
waves, should support more robust convective development with the
potential for locally heavy rainfall and possible flash flooding. A
few thunderstorms could become strong and produce gusty winds though
the overall severe weather threat appears to be low through the
extended. The additional clouds and convection during the late week
period should result in a continued "cooling" trend with a highs
falling to below normal values by the weekend.

&&

.AVIATION /01Z TUESDAY THROUGH SATURDAY/...
VFR conditions generally expected through the TAF period outside
of overnight convection.

Numerous outflows interacting across the region has help to
keep isolated to scattered convection going this evening. This
activity has impacted every taf site, and with convection still
possible through 04z, can not rule out additional impacts at any
site. After 04z, activity should be diminishing with lessening
impacts the remainder of the night. Brief ifr conditions
possible with any storms. Outside of the convection, mostly vfr
conditions are forecast. There will still be scattered to broken
clouds, but these remain above 6 kft through the period.
Convection should increase again Tuesday afternoon, but timing
and coverage questions will keep mention out of tafs for now.
Winds become light and variable overnight, then increase again
out of the southwest around 10 knots.

EXTENDED AVIATION OUTLOOK...Typical summertime afternoon
showers and thunderstorms may cause periodic restrictions each
day with abundant moisture causing possible, brief early morning
restrictions around sunrise.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
SC...None.
GA...None.

&&

In the hours before

Local storm report, Jul 15, 8:37 PM EDT, 1 hour 37 minutes before
Preliminary Local Storm Report
National Weather Service Columbia SC
837 PM EDT Mon Jul 15 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0720 PM     Tstm Wnd Dmg     5 N Summit              34.00N 81.41W
07/15/2024                   Lexington          SC   Trained Spotter

            Trained spotter report with pictures of
            multiple trees down, uprooted, and power
            poles broken at Priceville and Windwill Road
            north of Gilbert.

&&
Special weather statement, Jul 15, 8:47 PM EDT, 1 hour 27 minutes before
Special Weather Statement
National Weather Service Columbia SC
847 PM EDT Mon Jul 15 2024

SCZ037-041-135>137-160130-
Central Orangeburg SC-Southeastern Orangeburg SC-Calhoun SC-
Bamberg SC-Northwestern Orangeburg SC-
847 PM EDT Mon Jul 15 2024

...A strong thunderstorm will impact portions of south central
Calhoun, northwestern Bamberg and central Orangeburg Counties through
930 PM EDT...

At 847 PM EDT, Doppler radar was tracking a strong thunderstorm 8
miles west of Edisto Gardens, or 9 miles west of Orangeburg, moving
east at 15 mph.

HAZARD...Wind gusts of 50 to 55 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Orangeburg, Brookdale, Bowman, Orangeburg County Airport, Claflin
College, Edisto Gardens, South Carolina State University, Cameron,
Neeses, Norway, Rowesville, Cordova, Livingston, Cope, Wilkinson
Heights, Prince of Orange Mall, and Edisto.

This includes Interstate 26 between mile markers 141 and 156.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3336 8120 3353 8121 3365 8074 3333 8068
TIME...MOT...LOC 0047Z 257DEG 13KT 3345 8102

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH

PL
Special weather statement, Jul 15, 8:49 PM EDT, 1 hour 25 minutes before
Special Weather Statement
National Weather Service Columbia SC
849 PM EDT Mon Jul 15 2024

GAZ064-065-SCZ025-030-160130-
Richmond GA-Columbia GA-Aiken SC-Edgefield SC-
849 PM EDT Mon Jul 15 2024

...A strong thunderstorm will impact portions of eastern Columbia,
northeastern Richmond, southwestern Edgefield and west central Aiken
Counties through 930 PM EDT...

At 848 PM EDT, Doppler radar was tracking a strong thunderstorm over
Belvedere, moving east at 10 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Aiken, North Augusta, Augusta, Clearwater, Belvedere, Martinez,
Glendale, Midtown, Summerville, Gloverville, Augusta National Golf
Club, Graniteville, Burnettown, West End Augusta, Poverty Hill,
Westover Memorial Park, Kroc Center, Savannah Bluffs Heritage
Preserve, Savannah Rapids Park, and Medical District Augusta.

This includes the following highways...
 Interstate 20 in Georgia between mile markers 200 and 201.
 Interstate 20 in South Carolina between mile markers 0 and 13.
 Interstate 520 in South Carolina between mile markers 16 and 23.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3344 8201 3362 8210 3373 8186 3350 8174
TIME...MOT...LOC 0048Z 248DEG 7KT 3356 8197

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

PL
Local storm report, Jul 15, 9:24 PM EDT, 50 minutes before
Preliminary Local Storm Report
National Weather Service Columbia SC
924 PM EDT Mon Jul 15 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0815 PM     Tstm Wnd Dmg     3 WSW Blythewood        34.20N 81.02W
07/15/2024                   Richland           SC   Dept of Highways

            SC Highway Patrol reported a tree down in
            along Loner Road near Blythewood.

&&
Special weather statement, Jul 15, 9:33 PM EDT, 41 minutes before
Special Weather Statement
National Weather Service Columbia SC
933 PM EDT Mon Jul 15 2024

SCZ115-116-160215-
Northern Lancaster SC-Southern Lancaster SC-
933 PM EDT Mon Jul 15 2024

...Strong thunderstorms will impact portions of northwestern
Lancaster County through 1015 PM EDT...

At 932 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Lake Wylie to Tega Cay to near Lesslie.
Movement was northeast at 10 mph.

HAZARD...Wind gusts of 50 to 55 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Indian Land, Waxhaw, Andrew Jackson State Park, Van Wyck, Carolina
Commons Shopping Center, and Community of Almond Glen.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3493 8078 3482 8080 3482 8073 3480 8089
      3481 8090 3483 8090 3484 8087 3490 8088
      3493 8086 3496 8087 3501 8091 3503 8090
      3507 8090
TIME...MOT...LOC 0132Z 235DEG 7KT 3511 8107 3503 8105 3490 8091

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH

PL
Local storm report, Jul 15, 9:54 PM EDT, 20 minutes before
Preliminary Local Storm Report
National Weather Service Columbia SC
954 PM EDT Mon Jul 15 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0917 PM     Tstm Wnd Dmg     1 SSW Belvedere         33.53N 81.95W
07/15/2024                   Aiken              SC   911 Call Center

            Aiken County Dispatch reported a large tree
            fell on a building in the 300 block of
            Edgefield Road in North Augusta.

&&

The office that day

Everything else NWS Columbia, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 15, 8:15 PM EDTAreal Flood AdvisoryCAERichland46 min
Jul 15, 8:47 PM EDTSpecial Weather StatementCAEOrangeburg43 min
Jul 15, 8:49 PM EDTSpecial Weather StatementCAEEdgefield41 min
Jul 15, 9:13 PM EDTSevere Thunderstorm WarningCAEAiken, Edgefield32 min
Jul 15, 10:43 PM EDTSpecial Weather StatementCAELancaster17 min
Jul 16, 2:56 AM EDTHeat AdvisoryCAEBamberg, Calhoun, Chesterfield, Clarendon, Kershaw, Lancaster and 5 more14 hr
Jul 16, 2:08 PM EDTSpecial Weather StatementCAEAiken52 min
Jul 16, 2:29 PM EDTSpecial Weather StatementCAERichland46 min
Jul 16, 2:39 PM EDTSevere Thunderstorm WarningCAEKershaw, Richland, Sumter36 min
Jul 16, 2:41 PM EDTSpecial Weather StatementCAECalhoun49 min
Jul 16, 2:54 PM EDTSevere Thunderstorm WarningCAEKershaw, Lee, Richland, Sumter36 min
Jul 16, 3:12 PM EDTSevere Thunderstorm WarningCAECalhoun, Lexington, Richland33 min
Jul 16, 3:15 PM EDTSpecial Weather StatementCAEClarendon30 min
Jul 16, 3:23 PM EDTSevere Thunderstorm WarningCAELee, Sumter52 min
Jul 16, 3:49 PM EDTSpecial Weather StatementCAECalhoun, Orangeburg56 min
Jul 16, 3:59 PM EDTSevere Thunderstorm WarningCAECalhoun, Clarendon, Orangeburg, Sumter46 min
Jul 16, 4:04 PM EDTSpecial Weather StatementCAEAiken26 min
Jul 16, 4:13 PM EDTSpecial Weather StatementCAELee47 min
Jul 16, 4:41 PM EDTSpecial Weather StatementCAEOrangeburg34 min
Jul 16, 4:44 PM EDTSevere Thunderstorm WarningCAEAiken, Edgefield, McCormick31 min
Jul 16, 4:47 PM EDTSpecial Weather StatementCAEClarendon58 min
Jul 16, 5:42 PM EDTSpecial Weather StatementCAEBamberg, Orangeburg63 min
Jul 16, 6:22 PM EDTSpecial Weather StatementCAELexington38 min
Jul 16, 7:09 PM EDTSpecial Weather StatementCAEBamberg, Barnwell36 min

Nearby

Severe Thunderstorm Warnings in South Carolina, 2024Every severe thunderstorm warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.